Lipid infusion error

  1. Last night a coworker of mine accidentaly infused a patient's lipids at 250 cc/hr instead of 10 cc/hr. Luckily the new nurse starting the next shift discovered it when the lipids were about half empty. I was wondering if this would cause the patient harm. I can't seem to find information about this on the internet...


  2. Visit gwendelyn profile page

    About gwendelyn

    Joined: Jul '06; Posts: 29; Likes: 24


  3. by   libbyjeanne
    Too rapid administration can cause electrolyte imbalance since Lipids are hypertonic compared to the human body. Also, to rapid administration can cause hepatic dysfunction, along with hypercoagulation. It also depends on what % of lipids were transfused...I believe you can administer 10% or 20%...
  4. by   iluvivt
    Yikes......also watch for pulmonary complications...there have been some deaths in neonates...even with correct rates of administration......what did they do for the patient/....did they do anything to protect the patients kidneys...or respiratory status?